Kansas, 2011

Hail and Damaging Winds in Kansas, May 29, 2011

May 29, 2011 · NWS DDC · 8 events in 4 counties and zones

A jet streak helped produce severe thunderstorms during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A jet streak helped produce severe thunderstorms during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 29, 2:32 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, May 29, 2:32 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
332 PM CDT SUN MAY 29 2011

.DISCUSSION...

DAYS 1-2...

IS IT STILL JUST THE MONTH OF MAY? A BLAST FURNACE HAS ENCOMPASSED
MUCH OF THE AREA SOUTH OF INTERSTATE 70 THIS AFTERNOON WITH
RECORD TEMPERATURES ABOVE THE CENTURY MARK AND WITH GUSTY SOUTH
WINDS. THE HOT AIR YESTERDAY ACROSS WEST TEXAS SPREAD NORTH DURING
THE PAST 24 HOURS. WITH DEEP MIXING OF THE LOWER PART OF THE
ATMOSPHERE TEMPERATURES AT THE SURFACE HAD SKY ROCKETED.

A FORECAST ISSUE IS THE CHANCE FOR CONVECTION DURING THE BALANCE
OF THE AFTERNOON AND INTO THE EVENING. WITH THE DEEPLY MIXED AIR
THE DRY LINE HAS BECOME PRETTY STRONG. THE ATMOSPHERE EAST OF THE
DRY LINE THAT STRETCHED ROUGHLY FROM ENGLEWOOD TO LARNED WAS VERY
UNSTABLE WITH SURFACE BASED CAPES OF AROUND 4000 J/KG BUT WAS ALSO
CAPPED. BUT WITH DECENT SFC CONVERGENCE AND THE HOT TEMPERATURES
THERE COULD BE AT LEAST ISOLATED STORMS DEVELOP BEFORE EVENING. THE HIGH
RESOLUTION RAPID REFRESH MODEL WAS SHOWING CONVECTION DEVELOPING
AND LATEST VISIBLE SATELLITE IMAGE REVEALED TOWERING CUMULUS IN
THE EASTERN TEXAS PANHANDLE. SO WILL CARRY LOW POPS LATE THIS
AFTERNOON AND EARLY EVENING IN THE AREA MENTIONED.

WITH A TIGHT SURFACE GRADIENT AND THE APPROACH OF A STRONG S/WV
TROUGH IN THE ROCKIES, SFC WINDS SHOULD REMAIN GUSTY DURING THE
NIGHT AND ESPECIALLY SINCE THE WELL MIXED BOUNDARY LAYER WILL NOT
DECOUPLE FOR SOME TIME. WITH THE WIND CONTINUING AND WITH THE HOT
AIR IN PLACE THIS AFTERNOON, OVERNIGHT LOWS WILL LIKELY STAY VERY
MILD/WARM. IN FACT RECORD HIGH MINIMUMS MAY OCCUR WITH MAY
LOCATIONS HAVING LOW TEMPERATURES FROM 70 TO 75 (PRETTY WARM FOR
MAY).

ON MONDAY, I WILL CONTINUE THE HIGH WIND WATCH AS A VERY STRONG
PRESSURE GRADIENT WILL CONTINUE AND LOWER ATMOSPHERIC WINDS WILL
REMAIN QUITE STRONG. FORECAST 850 MB AND 700 MB WINDS WILL BE 40
TO 55 KTS AND IF DEEP MIXING OCCURS AGAIN THEN THERE COULD BE
GUSTS TO OVER 50 KT AT THE SURFACE. THE DRY LINE WILL ONCE AGAIN
BECOME THE FOCUS FOR CONVERGENCE AND THE POSSIBILITY FOR
THUNDERSTORMS. AS THE AFOREMENTIONED S/WV TROUGH LIFTS OUT INTO
THE PLAINS AND WITH THE WELL DEFINED DRY LINE, THE CHANCE FOR
CONVECTION WILL OCCUR ACROSS THE EASTERN CWA. THE HOT POOL OF AIR
OVER THE AREA TODAY (SUNDAY) SHOULD HAVE MOVED EAST SO MAX
TEMPERATURES WON'T BE QUITE AS HOT AS TODAY.

DAYS 3-7...

WARM AIR ADVECTION ALONG WITH ISENTROPIC LIFT STILL FORECAST TO
DEVELOP TUESDAY NIGHT NORTH OF A WARM FRONT WHICH WILL BE MOVING
ACROSS WESTERN KANSAS DURING THE OVERNIGHT HOURS. GIVEN THIS
PERSISTENT SIGNAL OF LIFT UNDER SOME MID LEVEL INSTABILITY WILL KEEP
A MENTION OF SMALL PRECIPITATION CHANCES ACROSS PARTS OF SOUTHWEST
AND CENTRAL KANSAS TUESDAY NIGHT.

ON WEDNESDAY 500MB HEIGHTS WILL BEGIN TO INCREASE AS AN UPPER LEVEL
RIDGE/HIGH LOCATED OVER THE EASTERN UNITED STATES BEGINS TO
RETROGRADE WESTWARD TOWARDS THE SOUTHERN AND CENTRAL PLAINS. AS THIS
UPPER HIGH STARTS TO BUILD INTO THE PLAINS MID TO LATE WEEK AN UPPER
LEVEL LOW WILL BEGIN TO ESTABLISH ITSELF NEAR THE WEST COAST OF
CALIFORNIA. SUBTLE WAVES EMBEDDED IN THE DEVELOPING SOUTH/SOUTHWEST
FLOW MID WEEK MAY GIVE RISE TO INCREASING CHANCES FOR PRECIPITATION
WEST OF THE UPPER HIGH LATE WEDNESDAY OR EARLY THURSDAY. TIMING OF
THESE SUBTLE FEATURES REMAIN UNCLEAR AS DOES JUST HOW QUICKLY THE
UPPER LEVEL RIDGE AXIS WILL RETROGRADE INTO THE SOUTHERN/CENTRAL
PLAINS. AS A RESULT OF THIS UNCERTAINTY WILL NOT BE INSERTING SLIGHT
CHANCE POPS INTO THE GRIDS ON WEDNESDAY OR EARLY THURSDAY JUST YET.

THE WARMING TREND CURRENTLY IN THE GRIDS FOR MID TO LATE WEEK STILL
APPEARS TO BE ON TRACK BASED ON 850-700MB TEMPERATURE TRENDS FROM
THE ECMWF,GEM, AND GFS. MOSGUIDE AND CONSMOS HOWEVER STILL APPEARS
TO BE A LITTLE TOO COOL BASED ON 00Z AND 12Z SUNDAY MODEL TRENDS. AS
A RESULT WILL STAY CLOSE TO THE PREVIOUS FORECAST BUT DID TRIM A FEW
DEGREES OF HIGHS ON WEDNESDAY AND THURSDAY BASED ON THE LATEST
MODELS SUGGEST A SLIGHTLY SLOWER WARMUP BASED ON 00Z THURSDAY AND
00Z FRIDAY 850MB TEMPERATURES.

&&

.AVIATION...

FOR THE 18Z TAFS...SOUTHERLY WINDS WILL BE ON THE INCREASE LATE
TODAY AS
AN AREA OF LOW PRESSURE DEEPENS ACROSS EASTERN COLORADO AND A WARM
FRONT LIFTS NORTH INTO NORTHERN KANSAS. THE MET AND MAV ARE BOTH IN
REASONABLY GOOD AGREEMENT WITH GUSTY SOUTH/SOUTHEAST WINDS AT AROUND
25KTS DEVELOPING AFTER 21Z AT GCK AND AT DDC AFTER 00Z SUNDAY.
HAYS WILL SEE THESE GUSTY WINDS DEVELOPING AFTER 03Z AS THE WARM
FRONT CONTINUES TO LIFT NORTH INTO NEBRASKA. THESE GUSTY WINDS
WILL THEN CONTINUE OVERNIGHT AND INCREASE EVEN MORE DURING THE DAY
ON MONDAY AS STRONGER WINDS ALOFT MIX DOWN TO THE SURFACE.

AN ISOLATED TO WIDELY SCATTERED LATE DAY THUNDERSTORM WILL BE
POSSIBLE NEAR A DEVELOPING DRYLINE WHICH IS EXPECTED TO EXTEND
SOUTH ACROSS WESTERN KANSAS LATE TODAY AND EARLY TONIGHT. GIVEN
HOW WIDELY SCATTERED CONVECTION WILL BE HAVE DECIDED NOT TO INCLUDE
THUNDER IN 18Z TAFS BUT DID INSERT A SCT080CB AT GCK AND DDC BETWEEN
21Z AND 03Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  94  59  87 /  10  20  10  10
GCK  71  94  57  86 /  10  10   0  10
EHA  67  90  54  88 /   0   0   0  10
LBL  71  95  57  88 /  10  10   0  10
HYS  73  94  59  84 /  10  20  20  10
P28  75  92  65  88 /  20  40  50  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR KSZ030-043>045-061>064-074>078-084>088.

HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
KSZ030-031-043>046-061>066-074>081-084>090.

WIND ADVISORY FROM 7 PM THIS EVENING TO 1 AM CDT MONDAY FOR
KSZ064>066-077>081-087>090.

RED FLAG WARNING UNTIL MIDNIGHT CDT /11 PM MDT/ TONIGHT FOR
KSZ061-062-074>076-084>086.

WIND ADVISORY UNTIL 1 AM CDT /MIDNIGHT MDT/ MONDAY FOR
KSZ061>063-074>076-084>086.

&&

FN07/18/18
Hazardous weather outlook, May 29, 4:33 AM CST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
533 AM CDT SUN MAY 29 2011

KSZ030-031-043>046-061>066-074>081-084>090-301045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
533 AM CDT SUN MAY 29 2011 /433 AM MDT SUN MAY 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A DRYLINE AFTER 5 PM THIS AFTERNOON. THE GREATEST
THREAT FOR THUNDERSTORM ACTIVITY WILL BE MAINLY EAST OF A MEADE TO
DODGE CITY TO LACROSSE LINE. MODERATE TO HIGH INSTABILITY WILL BE
PRESENT ALONG WITH VERY STRONG WIND SHEAR...SO ANY THUNDERSTORMS
WHICH DO DEVELOP IN THE MENTIONED AREA COULD QUICKLY BECOME SEVERE
AND BECOME SUPERCELL THUNDERSTORMS...CAPABLE OF VERY LARGE HAIL
OVER TWO INCHES IN DIAMETER AND DANGEROUS THUNDERSTORM WIND GUSTS
IN EXCESS OF 70 MPH. SHOULD A SUPERCELL THUNDERSTORM OCCUR AND
PERSIST THROUGH THE MID EVENING HOURS...AN ISOLATED TORNADO CANNOT
BE RULED OUT.

A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF SOUTHWEST LATE THIS
AFTERNOON AND THIS EVENING. REFER TO THE NON-PRECIPITATION WEATHER
MESSAGE FOR ADDITIONAL DETAILS. A RED FLAG WARNING IS ALSO IN
EFFECT FOR MAINLY FAR SOUTHWEST KANSAS WEST OF THE DRYLINE. REFER
TO THE FIRE WEATHER MESSAGE FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE DRYLINE WILL BECOME A FOCUS FOR SCATTERED STRONG TO SEVERE
THUNDERSTORMS LATE MONDAY AFTERNOON AND EVENING. THE THUNDERSTORM
THREAT ON MONDAY WILL BE MAINLY EAST OF A HAYS TO KINSLEY TO
ASHLAND LINE.

A HIGH WIND WATCH IS ALSO IN EFFECT FOR MUCH OF THE AREA MONDAY.
ADDITIONAL DETAILS ON THE HIGH WIND THREAT CAN BE FOUND IN THE
NON-PRECIPITATION WEATHER MESSAGE. A FIRE WEATHER WATCH IS ALSO IN
EFFECT MONDAY GENERALLY WEST OF A WAKEENEY TO DODGE CITY TO MEADE
LINE. ADDITIONAL DETAILS ON THE FIRE WEATHER THREAT FOR MONDAY CAN
BE FOUND IN THE FIRE WEATHER MESSAGE.

.SPOTTER INFORMATION STATEMENT...

&&

STORM SPOTTERS MAY BE NEEDED AFTER 5 PM THIS EVENING ALONG AND
WEST OF A MEADE TO DODGE CITY TO LACROSSE LINE.

UMSCHEID

The radar

The Dodge City radar (KDDC), 4 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ford

When
May 29, 4:45 PM CST
Where
Ford County, 1.49 mi NNE of Dodge City
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.770, -100.010

A 7 to 8 inch diameter tree branch was blown down.

Hail, Pawnee

When
May 29, 5:35 PM CST
Where
Pawnee County, 9.66 mi NW of Burdett Rozel Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.340, -99.580

Thunderstorm Wind, Rush

When
May 29, 5:35 PM CST
Where
Rush County, 9.13 mi S of Alexander
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.340, -99.580

High wind gusts brought down a 5 inch diameter tree branch.

Hail, Rush

When
May 29, 5:49 PM CST
Where
Rush County, 2.16 mi E of Alexander
Measured
1 in hail
Reported by
Public
Coordinates
38.470, -99.510

Hail, Rush

When
May 29, 5:50 PM CST
Where
Rush County, 1.08 mi E of Alexander
Measured
0.88 in hail
Reported by
Public
Coordinates
38.470, -99.530

Thunderstorm Wind, Rush

When
May 29, 6:05 PM CST
Where
Rush County, 2.7 mi W of Shaffer
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.470, -99.130

Winds were estimated to be 60 MPH.

Hail, Rush

When
May 29, 6:13 PM CST
Where
Rush County, Liebenthal
Measured
1 in hail
Reported by
State Official
Coordinates
38.650, -99.320

Hail, Ellis

When
May 29, 6:15 PM CST
Where
Ellis County, 1.38 mi S of Schoenchen
Measured
1.75 in hail
Reported by
Public
Coordinates
38.700, -99.320

A few golfball sized hail stones were reported along highway 183 near the Rush/Ellis county line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327668, 327669, 327678, 327672, 327671, 327674, 327676, 327667.